Alert archive / Nevada / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS Las Vegas, NV

July 17, 2017Mohave County, Arizona; Clark County, Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this flash flood watch at Jul 17, 2017, 8:21 AM MST for Mohave County, Arizona; Clark County, Lincoln County, Nye County, Nevada. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2017, 8:21 AM MST (15:21 UTC)
Expired
Jul 17, 2017, 10:00 PM MST
In force
14 hr
Issued by
NWS Las Vegas, NV
Flood severity
None

Counties Mohave County, AZ, Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 134 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 3.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
2449 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WGUS65 KVEF 171521
FFAVEF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Las Vegas NV
821 AM PDT Mon Jul 17 2017

...Flash Flood Watch in effect for much of far Southern Nevada 
and Northwest Arizona...

.Abundant moisture and instability in place will fuel strong
thunderstorms today capable of producing rain rates in excess of
one inch per hour which may lead to pockets of rapid flash 
flooding.

AZZ001-003-036-NVZ016-018>022-180500-
/O.NEW.KVEF.FF.A.0002.170717T1521Z-170718T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Plateau-Northwest Deserts-
Lake Mead National Recreation Area-Northeast Clark County-
Sheep Range-Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Southern Clark County-
821 AM PDT Mon Jul 17 2017 /821 AM MST Mon Jul 17 2017/

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Las Vegas has issued a

* Flash Flood Watch for portions of northwest Arizona and 
  southern Nevada, including the following areas, in northwest 
  Arizona, Lake Mead National Recreation Area, Northwest 
  Deserts, and Northwest Plateau. In southern Nevada, Lake Mead 
  National Recreation Area, Las Vegas Valley, Northeast Clark 
  County, Sheep Range, Southern Clark County, and Spring 
  Mountains-Red Rock Canyon. 

* Through late this evening. 

* Scattered thunderstorms capable of intense rainfall and rapid
  flash flooding are expected across the watch area. Be mindful 
  of this potential and be prepared to respond if a warning is 
  issued. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may become favorable
for flooding of washes...streams and other drainage areas in the
watch area. If you are in the watch area...you should closely
monitor weather forecasts and be prepared to take immediate
action should heavy rain and flooding occur or a flash flood
warning is issued.

Listen to NOAA weather radio...commercial radio or television
stations for updates on this flash flood threat or by visiting us
online at

weather.gov/lasvegas

&&

$$
2 follow-up statements
466 
WGUS65 KVEF 180309
FFAVEF

Flood Watch
National Weather Service Las Vegas NV
809 PM PDT Mon Jul 17 2017

...Flash Flood Watch remains in effect for parts of far Southern 
Nevada and Northwest Arizona...

NVZ018>020-022-180415-
/O.CAN.KVEF.FF.A.0002.000000T0000Z-170718T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheep Range-Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Southern Clark County-
809 PM PDT Mon Jul 17 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of southern Nevada has been
cancelled. 

The threat for additional heavy rain this evening for Las Vegas,
Spring Mountains, Sheep Range and southern Clark County has
passed. The Flash Flood Watch has been cancelled. 

$$

AZZ001-003-036-NVZ016-021-180500-
/O.CON.KVEF.FF.A.0002.000000T0000Z-170718T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Plateau-Northwest Deserts-
Lake Mead National Recreation Area-Northeast Clark County-
809 PM PDT Mon Jul 17 2017 /809 PM MST Mon Jul 17 2017/

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM PDT /10 PM
MST/ THIS EVENING...

The Flash Flood Watch continues for

* Portions of northwest Arizona and southern Nevada, including 
  the following areas, in northwest Arizona, Lake Mead National 
  Recreation Area, Northwest Deserts, and Northwest Plateau. In 
  southern Nevada, Lake Mead National Recreation Area and 
  Northeast Clark County. 

* Until 10 PM PDT /10 PM MST/ this evening

* Scattered thunderstorms capable of intense rainfall and rapid 
  flash flooding are expected across the watch area. Be mindful 
  of this potential and be prepared to respond if a warning is 
  issued. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may become favorable
for flooding of washes...streams and other drainage areas in the
watch area. If you are in the watch area...you should closely
monitor weather forecasts and be prepared to take immediate
action should heavy rain and flooding occur or a flash flood
warning is issued.

Listen to NOAA weather radio...commercial radio or television
stations for updates on this flash flood threat or by visiting us
online at

weather.gov/lasvegas

&&

$$
769 
WGUS65 KVEF 180434
FFAVEF

Flood Watch
National Weather Service Las Vegas NV
934 PM PDT Mon Jul 17 2017

AZZ001-003-036-NVZ016-021-180545-
/O.EXP.KVEF.FF.A.0002.000000T0000Z-170718T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Plateau-Northwest Deserts-
Lake Mead National Recreation Area-Northeast Clark County-
934 PM PDT Mon Jul 17 2017 /934 PM MST Mon Jul 17 2017/

...FLASH FLOOD WATCH WILL EXPIRE AT 10 PM PDT /10 PM MST/ THIS
EVENING...

The Flash Flood Watch for portions of northwest Arizona and
southern Nevada will expire at 10 PM PDT /10 PM MST/ this
evening.

Isolated thunderstorms over northeast Clark County and Mohave 
County have continued to weaken. There is no longer a threat of
heavy rain so the Flash Flood Watch will be allowed to expire at
10 pm.



$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 17, 8:20 AM MST, 1 minute earlier.

Area forecast discussion, Jul 17, 8:20 AM MST, 1 minute before
Area Forecast Discussion
National Weather Service Las Vegas NV
820 AM PDT Mon Jul 17 2017

.SYNOPSIS...Isolated to scattered thunderstorm activity can be
expected the next several afternoons particularly across southern
Nevada and northwest Arizona, with temperatures gradually cooling to
near seasonal normals. By Tuesday evening, deeper moisture will
begin to push in with widespread clouds and showers possible
Wednesday. Moisture looks to linger through the weekend with near
daily thunderstorm chances and slightly above normal temperatures.
&&

.UPDATE...Conditions this morning are very comparable to those of
yesterday morning at this time, perhaps even a tad more moist.
Precipitable water values of 1.5" or higher exist from Lake Mead
south to 1.8" by Lake Havasu. With abundant sunshine expected again
today, and perhaps some extra pushing from a remnant MCV over
central Arizona, things will be active again later this afternoon
across mainly Southern Nevada and Northwest Arizona.  Given the
anomalous precipitable water values, full heating expected, and
tendency for strong, intense thunderstorm cores yesterday, decided
to go with a Flash Flood Watch for most of Mohave and Clark counties
through late this evening.  Convective allowing models all suggest
those areas being the most active today, with rain rates of 1-2
inches per hour possible in the stronger cores.  Will be evaluating
the need for additional watches tomorrow with the afternoon package.

-Outler-

&&

.SHORT TERM...thru Wednesday Night.

Overnight...a cluster of storms over southcentral Lincoln County
coalesced into one large strong storm extending from Carp in
southwestern Lincoln County to Moapa in northeastern Clark County.
As the cell moved east, it also developed southward affecting
locations along the Overton Arm. A weather spotter in Logandale
reported a rainfall total of 1.45 inches around 10 pm last evening
which correlated very well with dual pol radar precip estimates.
Clark County Flood Control rain gauges measured 0.55 to 0.71 inches
which also correlated very well with dual pol precip estimates. In
data void areas under the storm, radar estimated rainfall rates of 4
inches per hour and rain totals upwards of 2 inches.

The stage is set for today with an abundantly moist airmass in place
especially over southern Lincoln, Clark, SE San Bernardino and
Mohave counties where moderate instability is forecast. Storms that
develop are expected to be very rain efficient and have the
potential of creating localized flash flooding. Similar conditions
are expected for Tuesday with an incoming inverted trough further
injecting moisture into the area Wednesday and acting as a lifting
mechanism for storm development.

Temperatures are expected to cool a few degrees today and again
Tuesday with the potential for the coolest conditions since mid June
on Wednesday. In Las Vegas, this means high temperatures are
forecast under 100 degrees.

.LONG TERM...Thursday through Monday.

The latest GFS and ECMWF solutions indicate monsoonal moisture will
be fairly substantial over southern Nevada and surrounding areas
Thursday then trend downward for the weekend with less fuel for
thunderstorms. A light southerly flow forecast over the region
Thursday will keep in place substantial monsoonal moisture with Pwat
values of 1.25-1.50" over Clark, eastern San Bernardino, Mohave and
southeast Lincoln counties. Chances for thunderstorms will be
similar to Wednesday and those moisture levels will provide the
potential for some heavy rain producing storms. A drying southwest
flow is then forecast Friday into Saturday as an eastern Pacific
trough moves inland. Behind it Sunday and Monday, high pressure is
forecast to lift up from Baja across southern California and over
Nevada while an inverted trough moves west across Sonora and the
Gulf of California. This may lead to another upswing in moisture
after Monday, but thunderstorm chances were reduced a little Sunday
and Monday.
&&

.AVIATION...For McCarran...Isolated showers and storms cannot be
ruled out around KLAS this afternoon/evening but confidence in
impacts to the airport terminal are low. Potentially, erratic wind
shifts in direction and strong gusts will be possible as outflow
boundaries move through the valley. South to southwest winds will
develop today primarily between 10-15 knots and continue through
tonight.

For the rest of southern Nevada, northwest Arizona and southeast
California...South to southwest flow will prevail across much of the
area today with gusty winds of 20-25 knots possible along the
Colorado River Valley. The highest coverage of showers and storms
today will be across Mohave, Lincoln, and Clark counties, especially
across the higher elevations. Chances increase for isolated showers
and storms spreading westward into San Bernardino, Nye, and Inyo
counties. Any shower/rain activity could create gusty erratic winds
and heavy downpours. This increase in moisture will also bring
increasing mid/high cloud cover across a majority of the area.
&&

.FIRE WEATHER...Increased moisture and rain efficient thunderstorms
will somewhat mitigate the threat of fire starts from lightning
across the eastern half of the forecast area through the week. Drier
conditions will continue over the west including the Sierra
Temperatures will gradually cool through the week...with the coolest
day looking like Wednesday.
&&

.HYDROLOGY...Creeks, streams and rivers in northern Inyo County
continue to run high and fast from snow melt. Some road closures
continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass
continue to be utilized to minimize flows through Bishop and Big
Pine. Isolated thunderstorms over the mountains may aid snowmelt
runoff and keep some drainages elevated over the coming days as
well. Remember, never drive through flooded roadways or around
barricades. Also, pastureland or farmland adjacent to creeks,
streams or rivers could experience areas of standing water.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Salmen
LONG TERM...Adair

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:02 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 16, 5:17 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 16, 5:51 PM MSTSevere Thunderstorm WarningVEFMohave24 min
Jul 17, 2:25 PM MSTSevere Thunderstorm WarningVEFMohave65 min
Jul 17, 3:25 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 17, 4:07 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 16, 6:20 PM MSTSevere Thunderstorm WarningVEFClark21 min
Jul 16, 6:34 PM MSTAreal Flood AdvisoryVEFClark116 min
Jul 16, 6:39 PM MSTAreal Flood AdvisoryVEFLincoln3 hr
Jul 16, 10:13 PM MSTAreal Flood AdvisoryVEFClark3 hr
Jul 17, 1:15 PM MSTAreal Flood AdvisoryVEFClark3 hr
Jul 17, 2:48 PM MSTSevere Thunderstorm WarningVEFClark27 min
Jul 17, 3:46 PM MSTAreal Flood AdvisoryVEFClark3 hr

Nearby

Flash Flood Watches in Nevada, 2017Flash Flood Watches in Arizona, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.